This section is from the book "Materia Medica And Therapeutics Inorganic Substances", by Charles D. F. Phillips. Also available from Amazon: Materia medica and therapeutics.
In frogs, one effect of arsenic is to cause a ready peeling or stripping of the whole cuticle some hours after hypodermic injection (Ringer and Murrell). In man, small doses, continued for a limited time, improve the skin-condition, and often (but not always) impart freshness and ruddiness to the complexion, while in animals they render the hairy coat more glossy and bright. Kohler remarks that since arsenic is eliminated by the sweat-gland (especially when they are acting vicariously for the kidneys), there is nothing remarkable in its modifying the circulation and nutrition of the skin, and its effects are explained by a capillary congestion and the presence of more blood in the superficial vessels, and this again has been attributed to a vaso-motor palsy allowing dilatation of such vessels.
Rabuteau thinks such a view cannot be accepted, because temperature is not raised as it is in experimental vaso-motor palsy - i.e., after sections of sympathetic. This, I think, is a question of degree - the rise might be more or less according to the amount of paralysis induced by a drug - it would not be so complete as after section. Moreover, Harless reports a distinct rise, though recent experiments indicate a fall of temperature as the more usual condition connected with arsenical action (Lolliot). Rabuteau prefers to explain the florid color by an "altered appearance of the globules."
When the drug is omitted after continuous use, an opposite condition -one of pallor and anaemia - is said to follow (Medical Times, ii., 1854). Certainly arsenic, if long continued, leads to an unhealthy, dry, and somewhat scaly condition of skin, which has been called by some pityriasis, and by others even psoriasis, though I have never seen anything like a true case of the latter malady thus caused. Rabuteau observes,
"We never see squamous affections from arsenic, contrary to the assertions of homoeopaths" ("Elements," p. 200).
Perhaps the extreme and most characteristic cutaneous result of arsenical saturation is a brown color of the face and various parts of the body (Kirchgasser: Centralblatt fur Med., 1868). It is not common, but has been sometimes seen in such a form as to resemble argryria. Prof. Wilson gives the following illustration: - A lady had taken for fifteen months comparatively large doses of arsenic for gutta rosacea, and two months after commencing the medicine, a change of color had been noticed in the skin, first over the abdomen, then on the breast, neck, face, and hands. When seen by Prof. Wilson the face was yellowish-brown, the eyeball dark, the whole body colored more or less; chronic erythema affected the palms, there were hard dry points at the sweat-glands, the eyelids and the extremities were oedematous (Journal of Cutaneous Medicine, vol. i., p. 354). In some of Mr. Hogg's cases, children got a "dusky skin-eruption in patches" from arsenical wall-papers (British Medical Journal, i., 1879). Such a condition depends not on chemical combination (as with silver) but on abnormal pigmentation (Gubler).
Cold clammy perspirations have also been connected with arsenical action, and pustules and ulcerations have sometimes followed it. In acute cases, either of poisoning or of unusual susceptibility to the action of the drug, patches of erythema or of urticaria (local congestions of skin) and even acute general lichen may occur. Macnab recorded an eruption like measles produced by 3-min. doses of Fowler's solution daily for three weeks (Medical Times, i., 1868), and Wyss says that he traced to it a case of alopecia areata - from affection of the trophic nerves of hair-follicles (Archiv der Heilk., 1870, Hft. i.).
Among rarer consequences, erysipelas with bullae has been credited to arsenic, herpes has been traced to it by Mr. Hutchinson, and an obstinate eczema by Dr. Balfour (Edinburgh Medical Journal, 1860). Dr. Imbert Gourbeyre has specially written on arsenical eruptions, and, in cases of acute poisoning when the patient survived several days, has seen them petechial, papular, vesicular, and pustular.
A degree of cutaneous swelling, characteristic enough to have received the name "oedema arsenicalis," usually occurs first about the eyelids and suborbital tissues, and is one of the earliest symptoms of constitutional action. In severe cases it may affect the extremities and even the trunk, and amount to general anasarca, as recorded so early as 1819, (Edinburgh Medical Journal, v., 15). In Dr. Feltz's cases already referred to, there occurred, on the second or third day, swelling of the eyelids and conjunctivae - in some instances of the whole face, with a rash like scarlatina or urticaria. In most of them there was itching of the surface, and scratching gave rise to an urticarial rash; in one man the same eruption, together with herpes, appeared on the scrotum.